Reported Adverse Drug Reaction Cases
- Nitrofurantoin and the lung. Aust Adv Drug Reactions Bull 1995;14 (4): 14.
- Pulmonary toxicity with long-term nitrofurantoin. Aust Adv Drug Reactions Bull 2004; 23 (4): 15.
- Nitrofurantoin and peripheral neuropathy. Aust Adv Drug Reactions Bull 2001; 20 (3): 11.
Hepatic toxicity with nitrofurantoin
The antibiotic nitrofurantoin has been available in Australia for over 30 years and is widely used for the treatment and prophylaxis of urinary tract infection (UTI). About 120,000 prescriptions per year for nitrofurantoin are dispensed under the PBS. Up to April 2008, TGA has received 637 reports of adverse reactions in association with nitrofurantoin, including 17 reports of death.
ADRAC has previously highlighted the many toxicities associated with nitrofurantoin, including pulmonary fibrosis, interstitial pneumonitis, and peripheral neuropathy.1, 2, 3 Hepatic reactions are also associated rarely with nitrofurantoin, but these may be less well-recognised. Two recent reports to ADRAC of submassive hepatic necrosis in association with nitrofurantoin in women in their mid-50s prompted a review of reports of hepatic adverse events with this drug.
Of the 637 reports received for nitrofurantoin, 119 (19%) describe hepatobiliary reactions, including 32 considered serious. A fatal outcome due to hepatic toxicity was documented in 7 cases; other reports documented hepatic failure (2), hepatitis (13) or jaundice (4). Nitrofurantoin was the sole suspected drug in 17 of the serious cases and the majority of the 32 reports involved women aged over 50 years taking nitrofurantoin 50 to 200 mg/day for the treatment of acute UTI (11 cases), recurrent UTI (11 cases) or prophylactically (10 cases). Reaction onset time (available in 23 of the 32 reports) was variable, ranging from 2-10 days in 10 cases, 1-4 months in 4 cases, and over a year in 9 cases.
Product Information documents for nitrofurantoin include precautionary warnings about the possibility of hepatic reactions.
Patients should be alerted to the symptoms of nitrofurantoin toxicity and advised to stop the drug if there are concerns; LFTs should be monitored if clinically indicated. Prescribers should remain mindful of the potential for multiple, severe but rare toxicities associated with this medicine and consider whether the risks are justified.
Australian Adverse Drug Reactions Bulletin 2008, Volume 27, Number 3, June 2008